Kansas, 2021

Hail in Kansas, April 6, 2021

April 6, 2021 · NWS GID · 1 event in 1 county or zone

Despite initial concern for perhaps a more widespread threat, strong to perhaps marginally-severe storms only impacted a small fraction of this six-county North Central Kansas area on this late Tuesday afternoon and evening, as the majority of severe activity in the region focused slightly to the south over central Kansas. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Despite initial concern for perhaps a more widespread threat, strong to perhaps marginally-severe storms only impacted a small fraction of this six-county North Central Kansas area on this late Tuesday afternoon and evening, as the majority of severe activity in the region focused slightly to the south over central Kansas. Locally, radar signatures suggested that marginally-severe storms might have impacted small portions of Osborne, Smith and Jewell counties between 7-9 p.m. CDT, but there was just one ground-truth report of nickel size hail near Burr Oak.

Breaking down event evolution and timing, the first local storms got underway between 6-7 p.m. CDT in the form of a narrow, north-south convective line along the Phillips/Smith and Rooks/Osborne county borders, just ahead of an approaching cold front. Over the next few hours, a few cores within the increasingly-broken line briefly strengthened as they drifted east-northeast (including the one that produced the Burr Oak hail), but overall the North Central Kansas storms struggled to maintain intensity as convection eventually departed far eastern Jewell/Mitchell counties by 10 p.m. CDT. On paper, this was a respectable severe weather setup for North Central Kansas, but ultimately proved to have too many limiting factors for a more impactful event. In the mid-upper levels, lift was provided by a low-amplitude disturbance ejecting across the Central Plains, but the local area remained a bit displaced/east of the strongest forcing associated with a closed low churning across Colorado. At the surface, an effective triple-point took shape over western portions of the area by late afternoon, anchored by a primary low pressure center around 994 millibars. However, moisture return ahead of the cold front into North Central Kansas was somewhat-modest, with dewpoints only averaging mid-upper 50s (F). Furthermore, afternoon high temperatures were held down in the 70s in much of the area thanks to fairly widespread clouds, likely enhancing capping and thus hindering pre-frontal, warm sector thermodynamics. Despite the various limiting factors that ultimately contributed to the sparse coverage of robust storms locally, the late afternoon/early-evening mesoscale environment warranted some respect, featuring a narrow axis of mixed-layer CAPE as high as 1500-2000 J/kg in the presence of 30-35 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 6, 5:30 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 6, 5:30 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
630 PM CDT Tue Apr 6 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 359 PM CDT Tue Apr 6 2021

Right now the main focus is monitoring conditions over the next few
hours with convection expected to begin to develop along and ahead
of the sfc cold front here shortly. The front has been rather slow
to progress so far today with the triple point generally over far
southwest NE currently (though the dry line is essentially
collocated with the front at this point). Plenty of CU has
developed across the entire area today and has played a role in
keeping things strongly capped so far today. Strong to severe
storms are expected to develop rapidly if the cap breaks...with
around 2,000 j/k of CAPE (mainly over SW portions of the area) and
40-50 kts of effective shear, the main severe threats would be
large hail and damaging winds, but a weak tornado is not out of
the question. While the cap is most likely to break in the western
portions of the area, the eastern areas will have a much harder
time and are likely to stay capped longer and we could see the
severe threat decrease rapidly after midnight tonight. Going
forward, the front looks to continue to slowly inch eastward
overnight bringing gusty winds as well as continuing showers and
thunderstorms.

Behind the front precip chances become more synoptically driven with
light to moderate wraparound precip expected through most of the day
tomorrow. Overall tomorrow is going to be a rather wet and dreary
day with highs expected to only be in the 40s with gusty
northwest winds. Thankfully this won't las too long as conditions
begin to dry out on Thursday and highs rebound back up into the
upper 50s and into the 60s.

To be honest, not a lot of time was spent on the long term
sections of the forecast today. More time was devoted to parsing
out the details of today's anticipated severe weather. The
long term can best be characterized as a series of upper level
waves that moves through and brings more periodic chances for
showers and potentially some thunderstorms. At the upper levels
the current closed low is expected to pass through KS by Thursday
afternoon and deepen as it goes. Behind this current low we will
see brief but collapsing ridging as we enter mainly northwest flow
ahead of the next trof that begins to descend over western MT by
around 00z Friday. As this new trof deepens and pushes eastward, a
new closed low is expected to form Friday afternoon around the
NE,SD,WY border. This low is also expected to deepen as it looks
to swing right through the center of NE by around 00z Saturday.
Then we look to be in something of a "lather, rinse, repeat"
situation where the low migrates east, brief ridging takes over
ahead of another trof descending over MT. While these can appear
to be fairly similar patterns, the devil will be in the details as
usual and confidence in the outer periods is not the greatest
right now.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 610 PM CDT Tue Apr 6 2021

A line of TSRAs is developing to the west and expected to impact
the terminals between 07/01-07/04Z. There will likely be some
gusty winds with the initial passage...gusting 40-45 KTs...along
with the potential for heavy rain...hail and MVFR CIGS. Once this
front/line moves through...CIGS will continue to gradually lower
to IFR levels overnight...with with -SHRAs or VCSHs through much
of the day on Wednesday...along with strong northwesterly winds
gusting to near 40 KTS during the afternoon hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Rossi
Hazardous weather outlook, Apr 6, 4:00 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
500 PM CDT Tue Apr 6 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
500 PM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to develop late this
afternoon and track east across the entire forecast area through
the evening hours. The primary hazards will be damaging wind
gusts to near 60 MPH and isolated hail stones up to 2 inches in
diameter, though an isolated tornado is not completely out of the
question...especially across portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

During the day on Wednesday, strong northwesterly winds will be
possible across portions of the outlook area, especially west of
Highway 281. Sustained speeds near 30 MPH and gusts near 45 MPH
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through midnight tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 6, 6:52 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
752 PM CDT Tue Apr 6 2021

NEZ060-061-070115-
Buffalo NE-Dawson NE-
752 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO COUNTY UNTIL
815 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amherst, or 17 miles northwest of Kearney, moving northeast at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Amherst and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Nebraska.

LAT...LON 4105 9939 4105 9893 4076 9929 4080 9947
TIME...MOT...LOC 0052Z 213DEG 20KT 4085 9934

Pfannkuch
Special weather statement, Apr 6, 6:59 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
759 PM CDT Tue Apr 6 2021

KSZ006-007-018-019-070145-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
759 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL...
SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 845 PM
CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 32 miles west of Beloit, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Osborne, Downs, Lebanon, Portis, Esbon, Ionia and Harlan.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3936 9870 3939 9883 3949 9887 3991 9860
      3970 9820
TIME...MOT...LOC 0059Z 222DEG 19KT 3950 9872

Heinlein
Special weather statement, Apr 6, 7:04 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
804 PM CDT Tue Apr 6 2021

NEZ046-047-061-062-073>075-070145-
Buffalo NE-Adams NE-Howard NE-Hall NE-Phelps NE-Kearney NE-
Sherman NE-
804 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS...
NORTHWESTERN ADAMS...KEARNEY...EASTERN BUFFALO...SOUTHEASTERN
SHERMAN...SOUTHERN HOWARD AND WESTERN HALL COUNTIES UNTIL 845 PM
CDT...

At 802 PM CDT, Doppler radar was tracking strong winds along the
leading edges of a cold front, along a line extending from near
Rockville to near Axtell. Movement was southeast at 20 mph.

Wind gusts up to around 55 mph will be possible for a brief time as
this front first passes.

Locations impacted include...
Kearney, Minden, St. Paul, Gibbon, Ravenna, Wood River, Shelton,
Kenesaw, Cairo, Axtell, Dannebrog, Ashton, Farwell, Rockville,
Heartwell, Norman, Poole and Boelus.

Please note that these winds are not directly associated with
thunderstorm activity.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Nebraska.

LAT...LON 4118 9836 4035 9875 4035 9887 4042 9926
      4129 9880
TIME...MOT...LOC 0102Z 292DEG 18KT 4107 9879 4047 9917

Pfannkuch
Special weather statement, Apr 6, 7:15 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
815 PM CDT Tue Apr 6 2021

NEZ039-040-046-061-070145-
Buffalo NE-Valley NE-Greeley NE-Sherman NE-
815 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY...VALLEY...
WESTERN BUFFALO AND SHERMAN COUNTIES UNTIL 845 PM CDT...

At 815 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from 7 miles north of Sherman
Reservoir Dam to near Amherst. Movement was northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
the strongest storms within this corridor.

Locations impacted include...
Ord, Loup City, Pleasanton, Scotia, Arcadia, North Loup, Litchfield,
Amherst, Riverdale, Hazard, Poole and Sherman Reservoir Dam.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Nebraska.

LAT...LON 4161 9860 4139 9874 4073 9908 4082 9940
      4105 9933 4105 9921 4162 9921
TIME...MOT...LOC 0115Z 218DEG 28KT 4140 9891 4088 9923

Pfannkuch
Local storm report, Apr 6, 7:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
827 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     4 N KEARNEY             40.75N 99.08W
04/06/2021  E60 MPH          BUFFALO            NE   EMERGENCY MNGR

            STRONG WINDS ALONG THE COLD FRONT ENHANCED
            BY THE CONVECTION UPSTREAM. ESTMATED A SWATH
            OF WINDS A HALF MILE WEST TO EAST WITH THE
            NORTHERN EDGE NEAR GLENWOOD CORNERS.

&&

JMBW
Local storm report, Apr 6, 7:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
835 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 W BURR OAK            39.87N 98.32W
04/06/2021  M0.88 INCH       JEWELL             KS   TRAINED SPOTTER

&&

The radar

The Grand Island radar (KUEX), 51 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
April 6, 7:35 PM CST
Where
Jewell County, 1 mi W of Burr Oak
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.870, -98.319

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943109.